Zero Modes of Quantum Graph Laplacians and an Index Theorem

Jens Bolte, Sebastian Egger, Frank Steiner

Research output: Contribution to journalArticlepeer-review

50 Downloads (Pure)

Abstract

We study zero modes of Laplacians on compact and non-compact metric graphs with general self-adjoint vertex conditions. In the first part of the paper the number of zero modes is expressed in terms of the trace of a unitary matrix $\mf{S}$ that encodes the vertex conditions imposed on functions in the domain of the Laplacian. In the second part a Dirac operator is defined whose square is related to the Laplacian. In order to accommodate Laplacians with negative eigenvalues it is necessary to define the Dirac operator on a suitable Kre\u{\i}n space. We demonstrate that an arbitrary, self-adjoint quantum graph Laplacian admits a factorisation into
momentum-like operators in a Kre\u{\i}n-space setting. As a consequence, we establish an index theorem for the associated Dirac operator and prove that the zero-mode contribution in the trace formula for the Laplacian can be expressed in terms of the index of the Dirac operator.
Original languageEnglish
Pages (from-to)1155-1189
Number of pages35
JournalAnnales Henri Poincare
Volume16
Issue number5
Early online date11 Jul 2014
DOIs
Publication statusPublished - May 2015

Cite this